Posted by barbaracat on August 11, 2005, at 13:58:23
In reply to Re: Too little Lithium vs. just enough? experience, posted by Squiggles on August 11, 2005, at 12:57:14
This may prove to be an interesting thread, so here goes:
> )Granted, but you do report how you feel don't
**Of course. The current state of things in mental health is trial and error with getting the right meds. My input is hopefully important enough to my doc so he/she can best tailor things.
> I'm willing to respect their knowledge and skill, but when my comments about intense itching from Lamictal didn't cause any concern and eventually turned into the rash my confidence in my pdoc took a nosedive.
> )Well, that depends on whether your rash would
> have gone away or not and how long and who knew
> better about that you or your dr.;
**Any skin condition that presents itself after taking Lamictal is reason to stop taking it. After being very sick in bed for 5 weeks I had plenty of time to learn about Stevens Johnson Syndrome. You don't wait for it to go away and once you have it, you're sensitized for life. My doctor did not know this. His ooops, made a mistake had a very big impact on My life.
My doctor obviously did not know that intense itching is an inflammatory condition, a prodromal state whereby if the allergan is not removed, the condition can progress on to Stevens Johnson Syndrome. He did not suggest lowering the dose and did not make the connection that I was in a pre-rash state. His comment was 'Gee, maybe you're finally becoming allergic to your cats.' I made the decision to take myself off Lamictal and ended up in the hospital with Stevens Johnson. I believe he's learned from that experience but I'm sure glad I didn't take the 'Doctor knows best' attitude. >
>> As for deities, i confess that I think doctors possess greater
> earthly if not heavenly powers than holy agents.
> Sorry, that's a religious thing, and yes that
> *is* tongue in cheek.
> As for the examination of the patient from the neck up -- again i trust the authority of
> 12 years of medical school to educate physicians
> regarding the anatomy of the body. Where they
> may lack expertise may be the drugs, resulting
> from the plethora of variety of drugs that now
> reach hundreds, sometimes for the same illness.
> In this case, collaboration with the patient
> becomes necessary, especially in psychiatry.
> And if you have a patient doctor and you yourself are patient, you can come through with good results.
**Oh, yes I agree. You do have to collaborate. However,taking meds to suppress symptoms are only one way to go. Don't get me wrong, I bless my little handful of pills with every gulp, but I believe there could be a more holistic comprehensive approach. I've been helped tremendously by taking bioidentical hormones (which, BTW, estrogen and progesterone are precursors to serotonin and norep, but how common is this knowledge? My current pdoc, whom I like and respect alot, knew very little about the relationship between hormones and moods - and when you think of PMS, how can anyone NOT make that connection?).
I'm not ragging doctors but bless the good one's dedication. Unfortunately, medical technology has gotten more complex but mental health care is not progressing at the same rate as other health fields. Decisions for our care is more in the hands of big pharma companies and the dictates of insurance companies. There are talented and very well-meaning doctors who'se hands are tied when it comes to acting outside the box, whose licenses are removed for trying non-pharmaceutical methods, and who, incidentally, receive their research grant monies and educational scholarships from those same pharmaceutical companies. A tad conflict of interest.
You've obviously had good experiences with good doctors and you're very lucky. They're hard to find.
And just because someone gets 12 years of training doesn't mean they're good. We've had 12+ years of the Bush regime. But that's a Pandorra's box and I don't want to go there. Depending on what side you're on on that subject, the analogy is either irrelevant or highlights my point and I rest my case. - Barbara